Format

Send to

Choose Destination
J Med Case Rep. 2013 Dec 13;7:270. doi: 10.1186/1752-1947-7-270.

Cutaneous and pulmonary sarcoidosis following treatment of multiple sclerosis with interferon-β-1b: a case report.

Author information

1
MS Research Center, Neuroscience Institute, Tehran University of Medical Science, Hassan Abad Sq, Tehran, Iran. msahrai@tums.ac.ir.

Abstract

INTRODUCTION:

Several cases of sarcoidosis following treatment with interferon-α have been reported in the literature, but those following interferon-β are very rare. We report the case of a patient with multiple sclerosis who developed pulmonary and cutaneous sarcoidosis following treatment with Betaseron® (interferon-β-1b).

CASE PRESENTATION:

A 33-year-old Caucasian woman with a history of multiple sclerosis, treated with interferon-β-1b for 2.5 years developed erythema nodosum in her lower limbs, a breast abscess, and unilateral adenopathy of her left lung. A skin biopsy confirmed sarcoidosis. After the discontinuation of interferon-β-1b and treatment with indomethacin and prednisolone, she recovered.

CONCLUSIONS:

Sarcoidosis is considered one of the most common multiple sclerosis imitators with involvement of the central nervous system. However, although rare, sarcoidosis can develop following treatment with interferon-β-1b and should be considered in patients with multiple sclerosis treated with beta-interferons who develop pulmonary or extra-pulmonary manifestations of sarcoidosis. Interferon-β-1b discontinuation is the first and most important step in the treatment of such cases followed by treatment with corticosteroids.

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center